Utah, 2004

Wildfire in Utah, September 1 to 5, 2004

September 1 to 5, 2004 · NWS GJT · 1 event in 1 county or zone

This fire was named the Mail Draw Fire and occurred on BLM property 25 miles northeast of Vernal. The fire consumed 2,800 acres of timber, pinyon pine, juniper, and sage brush.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

This fire was named the Mail Draw Fire and occurred on BLM property 25 miles northeast of Vernal. The fire consumed 2,800 acres of timber, pinyon pine, juniper, and sage brush. The estimated cost of fighting the fire was 915 thousand dollars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 1, 2:06 AM MST, 10 hours 54 minutes earlier.

Area forecast discussion, Sep 1, 2:06 AM MST, 10 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
306 AM MDT WED SEP 1 2004

.SHORT TERM (TODAY THROUGH THURSDAY)...
AN UPPER RIDGE EXTENDING FROM SOUTHERN CALIFORNIA TO WYOMING
WILL CONTINUE TO BRING WARM TEMPERATURES AND DRY CONDITIONS TO
EASTERN UTAH AND WESTERN COLORADO. THE RIDGE WILL FLATTEN AND GET
PUSHED EAST THURSDAY AS AN UPPER TROUGH CURRENTLY OFF THE WEST COAST
MOVES INLAND.

A DRY AIRMASS IS IN PLACE WITH NORTHWEST TO NORTH FLOW ALOFT.
STABILITY PARAMETERS AND CAPE DONT SUPPORT MUCH OF A CHANCE FOR
THUNDERSTORMS TODAY WITH LACK OF SIGNIFICANT FORCING SO WILL KEEP
POPS LOW AND LIMITED TO NEAR THE DIVIDE ACROSS THE SOUTH. TRENDED
TEMPERATURES UP 1 TO 3 DEGREES OVER YESTERDAY WITH LESS CLOUDS
EXPECTED AND H7 TEMPERATURES PROGGED TO INCREASE SLIGHTLY.

FIRE WEATHER BECOMES A CONCERN FOR THURSDAY AS AN UPPER TROUGH AND
COLD FRONT APPROACH THE AREA. STEEP LAPSE RATES WITH INCREASING
SOUTHWEST FLOW WILL LIKELY BRING WINDS UP INTO CRITICAL LEVELS WITH
RESPECT TO FIRE WEATHER. INCREASING MID TO HIGH LEVEL MOISTURE AND
LOWERING HEIGHTS MAY TREND TEMPERATURES DOWN A LITTLE ACROSS
NORTHEAST UTAH AND NORTHWEST COLORADO...BUT ABOVE NORMAL TEMPERATURES
WILL PERSIST. KEPT LOW POPS OVER NORTHEAST UTAH MOUNTAINS THURSDAY
AFTERNOON WITH THE COLD FRONT MOVING INTO NORTHERN UTAH AND DYNAMIC
FORCING COMING INTO PLAY. LINDQUIST

.LONG TERM (THURSDAY NIGHT THROUGH TUESDAY)..LOOKS LIKE IT
SHOULD BE ACTIVE EARLY IN THE PERIOD AS A TROF OF LOW PRESSURE
MOVES INTO THE WEST. NEWEST GFS SHOWS A MUCH STRONGER SYSTEM ND
SLOWER SYSTEM WHICH ACTUALLY CLOSES OFF OVER WESTERN UTAH EARLY
SATURDAY AND THEN DRIFTS SLOWLY EASTWARD ACROSS NORTHWESTERN
COLORADO. ETA ALSO APPEARS HEADED THIS DIRECTION...BUT WE ONLY
RECEIVED IT THRU 60 HRS. WILL NOT BUY OFF QUITE YET ON THIS RADICAL
TRANSITION. OTHERWISE TOWARD THE END OF THE PERIOD...HIGH
PRESSURE REBUILDS TO OUR WEST PROVIDING A DRY NORTHWESTERLY FLOW WITH
WARMING TEMPS.

THURSDAY NIGHT-SATURDAY...MOISTURE INCREASES THU NIGHT AS
THE BAROCLINIC ZONE APPROACHES NE UTAH. MOISTURE REMAINS SOMEWHAT
LIMITED WITH THIS SYSTEM...ESPECIALLY IN THE SOUTH...SO PRESENT
FORECAST OF GENERALLY LOW POPS REASONABLE. BEST CHANCES REMAIN OVER
THE NORTHERN MOUNTAINS.

SUNDAY-TUESDAY...A RIDGE OF HIGH PRESSURE WILL START TO BUILD ALONG
THE WEST COAST...SHIFTING SLOWLY EASTWARD WITH TIME. THIS WILL BRING
DRY CONDITIONS AND SEASONAL TEMPS BY THE END OF THIS PERIOD.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

TAL/MC/ELH
Hazardous weather outlook, Sep 1, 4:45 AM MST, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT WED SEP 1 2004

COZ001>009-011-013-017-020>022-UTZ022>025-027>029-021145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
PARADOX VALLEY/LOWER DOLORES RIVER-ROAN AND TAVAPUTS PLATEAUS-
SOUTHEAST UTAH-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER YAMPA RIVER BASIN-
545 AM MDT WED SEP 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF WESTERN COLORADO AND
EASTERN UTAH.

.DAY ONE...TODAY AND TONIGHT...

SIGNIFICANT WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

STRENGTHENING SOUTHWEST WINDS AND LOW RELATIVE HUMIDITY WILL POSE A
FIRE WEATHER HAZARD THURSDAY. THERE IS A CHANCE OF SHOWERS AND
THUNDERSTORMS THURSDAY NIGHT THROUGH SATURDAY...MAINLY OVER THE
MOUNTAINS. GUSTY WINDS...SMALL HAIL...AND CLOUD TO GROUND LIGHTING
WILL BE POSSIBLE WITH THE THUNDERSTORMS. LIGHT SNOW ACCUMULATIONS MAY
OCCUR FRIDAY AND SATURDAY ABOVE 10,000 FEET.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

COZ010-012-014-018-019-023-021145-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-
NORTHWEST SAN JUAN MOUNTAINS-SAN JUAN RIVER BASIN-
SOUTHWEST SAN JUAN MOUNTAINS-UPPER GUNNISON RIVER VALLEY-
WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT WED SEP 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN MOUNTAINS...AND
MOST OF THE CENTRAL MOUNTAINS OF WESTERN COLORADO...AND SOME OF
THE ADJACENT HIGH VALLEY.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED THUNDERSTORMS WILL FORM OVER THE ELK AND SAWATCH
MOUNTAINS...AND THE SAN JUAN MOUNTAINS THIS AFTERNOON. ISOLATED
STORMS MAY DRIFT OVER THE UPPER GUNNISON RIVER VALLEY AND THE SAN
JUAN RIVER BASIN. THE MAIN THREAT FROM THE STORMS WILL BE GUSTY WINDS
AND CLOUD TO GROUND LIGHTNING. THE STORMS WILL BE SHORT LIVED AND
DISSIPATE SHORTLY AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

STRENGTHENING SOUTHWEST WINDS AND LOW RELATIVE HUMIDITY WILL POSE A
FIRE WEATHER HAZARD THURSDAY. THERE IS A CHANCE OF SHOWERS AND
THUNDERSTORMS FRIDAY THROUGH SATURDAY. GUSTY WINDS...SMALL HAIL...AND
CLOUD TO GROUND LIGHTING WILL BE POSSIBLE WITH THE THUNDERSTORMS.
LIGHT SNOW ACCUMULATIONS MAY OCCUR FRIDAY AND SATURDAY ABOVE 10,000
FEET.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

TAL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Eastern Uinta Mountains

When
September 1, 1:00 PM MST to September 5, 4:00 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2004Every state in 2004This day in weather historyWarnings in Utah, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5423750.